APA textbook chapter on MAOIs
In the latest round of writing updates relating to MAOIs I tripped across the American Psychiatric Association’s textbook of psychopharmacology 4th ed. (1). I am not sure what the readership of such texts is outside of those in training, but it certainly is not a book that I would pay to have on my shelf. Like the curates’ egg, ‘Parts of it are excellent’, but they are spoiled by the parts that are not.
That is a somewhat ironic and esoteric joke now, I suppose: to understand it (if you do not already) see:
The chapters I looked at were those on MAOIs and TCAs — people send me things like this because of my expertise in these fields (e.g. Mr Indignant ‘how can you say the APA book is wrong’ sort of comment).
The quick answer is, because I know better. Not only do I say it is wrong but it gives advice which, if followed would put you on the wrong end of an expensive law suit (is there any other sort). The chapter on MAOIs is appalling, that on TCAs is somewhat iffy, and in need of significant updating in quite a few respects.
Since one can be certain that a fifth edition is due soon, I thought I would flag these errors and make a brief comment. It is imperative they do correct these errors, that should, have been corrected long ago, because they give dangerous incorrect advice. Let us be clear, I am not quibbling about the fact that they do not include references from last year or two (like my reviews!), I am talking about important facts that have been established in the literature for a couple of decades; not to have assimilated those into a textbook of the standing one imagines most people would suppose this book to have is absolutely reprehensible. They seem to be treating the people who pay for book with derisory insouciance.
Life-threatening and serious errors and omissions
The errors and omissions of serious and life-threatening importance are in relation to explaining or elucidating the major interactions of serotonin toxicity and the tyramine pressor response. In essence, it is fair to say that the author(s) of this chapter show little or no understanding of the serious interactions of MAOIs. It is unnecessary to go into it in detail here, because all the information is already in published reviews and on the website. One only has to compare the table (18.4) with that information to see how serious many of the mistakes are.
The section on drug interactions (with table 18.4) is a swamp of hopeless misinformation which completely fails to recognise the essence of serotonin toxicity and the modern data concerning which drugs can and cannot elevate serotonin, and thus constitute a risk. It is appallingly bad.
The comments concerning the interaction of moclobemide with SSRIs surely must border on criminal negligence. [Can the authors, editors and publishers of book escape liability for advice and information, even when it is grossly incompetent?]. Firstly, there is a complete failure to recognise the entirely predictable interaction of combining an MAOI, even a selective reversible one like moclobemide, with any SRI. To compound this serious error, it then goes on to state specifically that no interactions have been reported when that is manifestly incorrect.
‘Several studies have examined potential drug–drug interactions with moclobemide (Amrein et al. 1992). No drug interaction with lithium or in combination with TCAs has been reported. Moclobemide has also been combined with fluoxetine and other SSRIs with no significant interaction.’
Many fatal interactions had been reported (well before this 4th edition was published), exactly as would be predicted. It is blindingly obvious that the writers of this chapter have lamentably poor knowledge of psychopharmacology and drug interactions and one wonders how they can have been selected for the job, or, indeed, who refereed the chapter. Surely a book like this must be refereed? There can hardly be a more serious error than failing to know about and emphasise an established proven fatal interaction. C’est incroyable!
And re Tranylcypromine:
Tranylcypromine, a nonhydrazine reversible MAOI, increases the concentration of NE, epinephrine, and 5-HT in the CNS. When tranylcypromine is discontinued, about 5 days are needed for recovery of MAO function. Tranylcypromine has a mild stimulant effect.
I see, ‘increases the concentration of NE, epinephrine, and 5-HT’: ah, so it does not affect dopamine then? Really. Also, it has miraculously transmuted into a reversible drug! And ‘5 days are needed for recovery of MAO function’: I have seen and heard of quite a few severely serotonin toxic patients who would disagree with that, then there is the published research.
These authors are Bozos, Wallies, Twits, Prats; pick your favourite insult and use it liberally because these authors jolly well deserve to be publically shamed.
Why? Because advice like that above will f---ing kill people. Dead.
1. Schatzberg, AF and Nemeroff, CB, The American psychiatric publishing textbook of psychopharmacology. 2009: 4th ed. American Psychiatric Pub.